Treating sialorrhea with transdermal scopolamine. Exploiting a side effect to treat an uncommon symptom in cancer patients.
Sialorrhea is a distressing symptom accompanying oral cancer and many heterogeneous cancer-related conditions (chemotherapy-induced nausea, bowel subocclusion, pharmacologic side effects), but its incidence is low in cancer patients. Conversely, it is frequent in patients with neurological damage, and some therapeutic options have been attempted such as botulinum toxins, anticholinergic agents, and surgical procedures.
We report the case of an 80-year-old woman with peritoneal carcinomatosis and bowel subocclusion, suffering from distressing nausea and sialorrhea that rapidly improved using transdermal scopolamine. No relevant side effects occurred during the treatment, and the reduction of the abnormal salivation allowed the recovery of oral feeding.
Anticholinergic drugs are classified as secondary options in the treatment of sialorrhea of patients with Parkinson's disease or cerebral palsy, owing to the relevant side effects occurring during prolonged treatments. However, they could be useful in cancer patients with bowel subocclusion, as the reduction of gastrointestinal secretions and intestinal motility (frequent side effects of anticholinergic drugs) could be effective in controlling nausea, vomiting, and abdominal pain. Moreover, the transdermal or sublingual route of administration can be of some interest, avoiding other more invasive parenteral approaches.